High Wind, Guadalupe Mountains of Culberson County
- When
- April 2, 6:54 AM MST to April 3, 10:29 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
An upper level trough passing over he region resulted in strong southwest to west winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough passing over he region resulted in strong southwest to west winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 4:03 AM MST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 AM CDT Wed Apr 2 2014
.AVIATION...
VFR conditions will prevail next 24 hours. Sfc flow will veer to
the SW by late morning and become gusty, w/a few high clouds.
&&
.PREV DISCUSSION... /ISSUED 412 AM CDT Wed Apr 2 2014/
DISCUSSION...
Very windy with critical fire weather conditions persisting through
Thursday.
The dryline has pushed west overnight and at 4 AM is along a line
from Hobbs to Wink to Persimmon Gap. Moisture has surged back
into eastern portions of the area, but low clouds and fog have held
off for the most part. Expect the dryline to quickly surge back east
this morning ahead of the next storm system.
A large upper trough beginning to take shape over the Great Basin
this morning will bring strong mid level southwesterly flow to the
area. This will strengthen a lee sfc trough and lead to very windy
conditions today into Thursday. Stronger mid level winds are also
expected to mix down today across the Guadalupe and Davis Mountains,
Van Horn corridor, and parts of the southeast NM Plains. Will
continue the High Wind Warning for the Guadalupe Mountains and issue
a Wind advisory for this afternoon for Eddy county, the Van Horn
corridor, and the Davis Mountains.
The base of the upper trough will then slide just to our north
tonight and Thursday. This will bring a belt of very strong mid
level winds (>50 kts at 700 mb) across the region from west to east
Thursday morning. Fcst soundings indicate a mixing potential up to
700 mb by the afternoon, but by that time the strongest winds will
be to our east. Still expect widespread wind speeds near advisory
criteria for most of the day Thursday. With a lull in the winds
expected this evening in the Davis Mountains, will begin a High Wind
Warning there at 06Z, as the stronger mid level winds arrive, and
continue it through Thursday afternoon.
Now that the wind has been taken care of, let's talk about
precipitation and temperatures. One more very warm day is expected
today before temperatures fall closer to normal for the remainder of
the forecast period. Cooler mid level temperatures tomorrow will
send highs mostly back into the 60s and 70s. A cold front arrives
Thursday night sending temperatures below normal for a change. A
light freeze can even be expected across parts of SE NM Friday
morning. Another upper trough will move into the western U.S. late
this week and bring a slight chance of rain by Sunday to mainly
eastern portions of the area. Another cold front will slide through
Monday keeping conditions cool into midweek.
FIRE WEATHER...
WV imagery shows the upper trough coming ashore near the Bay Area in
CA, and forecast to move thru the Four Corners by 12Z Thursday.
Closer to home, latest sfc analysis puts the dryline bowing as far
west as KINK, and models suggest it will retreat no further. Sfc
flow will veer to the SW after sunrise, and will mix the dryline
east of the area by 18Z, leaving critical RH's over most of West
Texas/SE NM. Forecast soundings show mixing to at least H7 all
locations, if not higher. NAM brings a 45+kt speed max at this
level into Eddy County by 21Z, which should easily result in
critical fire wx conditions over SE NM. Further south, H7 winds are
not as strong, but higher elevations of the Delaware, Apache, and
Davis Mtns could see 20-25 mph 20' winds by late morning. Given
extreme fire danger/critically-dry fuels, we'd rather leave these
areas in, rather than out, of a RFW.
Thursday has the potential to see more widespread critical fire wx
conditions than than today as the upper trough passes thru the
region. Models bring in a 55+kt H7 jet max rounding the base of the
trough, and this feature is forecast to be over the Wrn Low Rolling
Plains/PB by early afternoon, and thus where most critical
conditions are expected. However, attm, winds adjacent to the jet
will be sufficient to keep all of West Texas/SE NM in play, as
critical RH's are expected areawide, despite slightly cooler temps.
For brevity, we'll continue the watch areawide for now, and let
later shifts make the call on whether to upgrade all or part of it
to a warning.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Thursday morning through Thursday
evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
HIGH WIND WARNING until 6 PM MDT Thursday FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
WIND ADVISORY from Noon today to 6 PM MDT this evening FOR THE
FOLLOWING ZONES... Eddy County Plains.
TX...FIRE WEATHER WATCH from Thursday morning through Thursday
evening FOR THE FOLLOWING ZONES... Andrews...Big Bend
Area...Borden...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Marfa Plateau...Martin...Midland...
Mitchell...Pecos...Presidio Valley...Reagan...Reeves County
and Upper Trans Pecos...Scurry...Terrell...Upton...Van Horn
and Highway 54 Corridor...Ward...Winkler.
HIGH WIND WARNING until 6 PM MDT Thursday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
WIND ADVISORY from 1 PM this afternoon to 7 PM CDT this evening
FOR THE FOLLOWING ZONES... Davis/Apache Mountains Area...
Van Horn and Highway 54 Corridor.
HIGH WIND WARNING from 1 AM to 7 PM CDT Thursday FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area.
RED FLAG WARNING from 10 AM this morning to 10 PM CDT this
evening FOR THE FOLLOWING ZONES... Davis/Apache Mountains
Area...Van Horn and Highway 54 Corridor.
&&
44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 520 AM CDT WED APR 2 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 520 AM CDT WED APR 2 2014 /420 AM MDT WED APR 2 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AND THIS EVENING ACROSS THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...AND VAN HORN AND THE HIGHWAY 54 CORRIDOR. A RED FLAG WARNING IS IN EFFECT. WINDS WILL INCREASE TODAY AND TONIGHT AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE REGION. IN THE GUADALUPE MOUNTAINS TODAY...SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO AROUND 65 MPH ARE LIKELY. TONIGHT...SOUTHWEST WINDS 30 TO 50 MPH WITH GUSTS UP TO 65 MPH CAN BE EXPECTED. A HIGH WIND WARNING IS IN EFFECT. IN THE DAVIS AND APACHE MOUNTAINS TODAY...SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH ARE LIKELY...AND A WIND ADVISORY IS IN EFFECT. TONIGHT...WEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH CAN BE EXPECTED...AND A HIGH WIND WARNING IS IN EFFECT. IN THE EDDY COUNTY PLAINS...AND VAN HORN AND THE HIGHWAY 54 CORRIDOR THIS AFTERNOON...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH ARE LIKELY...AND A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENTIALLY DANGEROUS HIGH IMPACT FIRE WEATHER DAY IS POSSIBLE THURSDAY ACROSS PORTIONS OF THE WEST TEXAS PERMIAN BASIN. STRONG WINDS AND LOW RH/S ARE EXPECTED WITH VERY DRY FUELS EXPECTED TO BE IN PLACE. A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY. THE HIGH WIND WARNING WILL REMAIN IN EFFECT IN THE GUADALUPE MOUNTAINS THURSDAY...WITH WEST WINDS OF 30 TO 50 MPH WITH GUSTS TO AROUND 70 MPH. THE HIGH WIND WARNING WILL ALSO REMAIN IN EFFECT IN THE DAVIS AND APACHE MOUNTAINS...WITH WEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH EXPECTED. WESTERLY WINDS OF 25 TO 35 MPH COULD ALSO AFFECT MANY AREAS OF WEST TEXAS AND SOUTHEAST NEW MEXICO DURING THE DAY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER THERE WILL BE A HEIGHTENED RISK OF FIRES THIS WEEK THE NEXT COUPLE OF DAYS... ESPECIALLY THURSDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506390, 506392, 506383.